A DANGER IN THE TREATMENT OF GASTRIC ULCER.
From The British Medical Journal.
The leading medical textbooks say “For acidity give alkalis.” Acidity of the stomach, gastric and duodenal ulcers, indigestion, etc., are treated with large quantities of the “white mixture” which contains bicarbonates of potash, bismuth and magnesia. That stuff is prescribed to thousands of people every day. Yet alkalis are extremely dangerous. This will be seen from the following article. EDITOR, “HEAL THYSELF”.
DURING the past few years several drugs which have been employed without suspicion of seriously harmful effects have been discovered to produce profound toxic disturbances in certain susceptible individuals. Among such drugs prominence has been given to the dangers of dinitrophenol, and more recently to those of amidopyrine. Dinitrophenol was for a time recommend for reducing weight in cases of obesity, but its use had to be given up because it was liable to cause cataracts, peripheral neuritis, liver damage, and other undesirable effects.
Amidopyrine has long been a constituent of many sedative and analgesic powder, but has been found to cause in some people a dangerous toxic state associated with a serious fall in the number of polymorphonuclear leucocytes in the blood. The fact that this drug has been easily accessible to the public without medical prescription, and was indeed a constituent of some proprietary remedies, has increased its dangers, and a number of cases of death from its use have appeared in the coroners courts.
It is the purpose of the present article to call attention to the occasional toxic effects of yet another common type of substance which is widely used without medical prescription. This is the group of alkaline powders which, in various mixtures, are prescribed and sold as “stomach powders” for the relief of gastric ulcer and other similar gastric complaints.
It may be considered remarkable, in view of the extremely widespread use of these alkaline powders, that reports of untoward effects have not been published more frequently. As long ago as 1923 Hardt and Rivers in America reported a series of cases in which toxic symptoms developed during the routine treatment of gastric ulcer by the Sippy method, which includes the ingestion of alkalis.
The condition develops typically in sufferers from gastric ulcer or other similar gastric disorder who are taking one of the usual alkaline mixtures for their complaint. These powders generally contain varying proportions of sodium bicarbonate, calcium carbonate, magnesium oxide or carbonate, and bismuth oxycarbonate.
Whether one of these constituents is more likely to cause toxic symptoms than the remainder has not yet been determined. Occasionally it can result from other causes, and we have seen one case in which typical symptoms resulted from large doses of potassium citrate during the treatment of a pyelitis.
The mode of onset is nearly always insidious, but may be fairly rapid, reaching serious intensity in a day or two, or it may be much more chronic, developing progressively over a period of several weeks. It is the latter type of case which in general practice is most likely to be missed.
The relation to the amount of alkali taken is also variable. In very sensitive individuals it may come on within a few days of commencing alkali therapy, in others it may develop relatively rapidly in a person who has been taking alkalis without apparent ill effects for years. In the latter type of case it is not infrequently provoked by an increase in the alkali dosage.
During the early stages of the development of symptoms of alkali poisoning a marked deterioration in appetite is frequent. It appears to be directed against all types of foodstuff, but Cooke has noted a special antipathy to the taking of milk. This anorexia is frequently associated with attacks of vomiting of moderate severity.
These early symptoms are in no way characteristic of alkali poisoning, and it is not usually possible even to suspect its existence from their presence. But the most typical and valuable symptoms are of a different nature. They are concerned essentially with a change in the character of the patient and in his mental outlook. His friends notice that he is becoming difficult, irritable, thoughtless, and unreasonable. Previously cheerful, he begins to suffer from attacks of melancholy and depression.
Irritability and the occurrence of delusions may lead him to spread scandalous and frequently untrue stories about his friends and acquaintances, thus making life difficult may note that his mind is not as clear as it was, and that his powers of consecutive thought and of concentration are diminished. Because of this he becomes less able to carry on his work, and this again increases his depression. Consulting his medical adviser, he may be told that he is in danger of a nervous breakdown, or he may be suspected of some more severe nervous disease.
These symptoms continue, as a rule, to increase in intensity until a definite drowsiness appears. There may be complaint also of vague headaches and of general muscle pains. The headaches tend to be worse in the evening than in the morning, being aggravated probably by the alkali taken during the day. Somnolence and drowsiness become an increasingly prominent feature, until finally the patient may even pass into a deepening coma.
A married man, aged 57, was admitted to St. Thomass Hospital on June 3rd, 1935. For the last fifteen years he had suffered from “gastric trouble”, for which he had at times taken alkalis. In 1930 he had been operated on for gastric ulcer. The precise nature of the operation was not determined. Since this operation he had regularly taken about 4 drachms of alkali daily, and had remained fairly free from symptoms until six months before admission. At that time a recurrence of epigastric pain led him to increase his dose of alkaline “stomach powder”. During the last few months he had noticed the onset of a general weakness.
His appetite, which previously and depressed. He began to quarrel frequently with his wife, and complained of a diminishing mental efficiency. In this state he consulted his doctor, who considered him to be suffering from a “nervous breakdown”, and advised a holiday. During this holiday, which was taken in the fortnight previous to admission, he continued to take his alkalis regularly. The holiday appeared to do him no good, and during it he vomited several times. On his return home he was beginning to feel definitely drowsy, and in this state presented himself at hospital.
He was found to have a moderate albuminuria and a definite conjunctivitis, and was admitted as a typical case of alkali poisoning. His blood urea on admission was 201 mg. per 100 c.cm., and his plasma bicarbonate 101 volumes per cent.
No treatment other than the complete withholding of all alkalis was employed, and he made an uninterrupted recovery. The albuminuria ceased seven days after admission, the blood urea being then 82 mg. and the plasma bicarbonate 63 volumes. In another week his blood urea had fallen to 57 mg. and the bicarbonate to 57 volumes. So far as could be judged his mental condition was normal, and he was discharged from hospital a few days later.